Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Pocatello, ID

May 8, 1998Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 8, 1998, 3:13 PM MDT for Bingham County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1998, 3:13 PM MDT (21:13 UTC)
Expired
May 8, 1998, 3:45 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 26 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS1 KPIH 082115 RRA
SVRPIH
IDC011-082145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
313 PM MDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 345 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST NORTHWEST OF FIRTH... MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSE BY 320 PM
  BLACKFOOT BY 340 PM


STRONG GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAIN...AND HAIL UP TO 1 INCH WILL ACCOMPANY THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:10 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 8, 2:10 PM MDT, 1 hour 3 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT FRI MAY 8 1998

KSFX 88D HEATING UP SO WILL MAKE THIS SHORT.  CONVECTION FIRING OVER
ZONES 19/20/22/23 AND DRIFTING SLOWLY SOUTH NEXT FEW HOURS.  HIGHER
DBZ STORMS NEAR ARCO/DUBOIS VCNTY LIKE PAST 2 DAYS.  UPPER TROF
PUSHING INTO 125W WITH MID-LEVEL MOISTURE POOLING ALONG OR/ID BORDER
AND SPREADING MID/HIGH LEVEL CLOUDS INTO PIH CWA.  BIG QUESTION IS
QPFS AND SEVERE WEATHER THREAT FOR SAT.  12Z ETA RUN BRINGS SFC TROF
INTO CENTRAL ID SAT MORNING AND EAST ID BY SAT AFTERNOON.  STEEP H8/H4
LAPSE RATES...LIS -2 TO -4...PLENTIFUL H8 MOISTURE CONVERGENCE...AND
FAVORABLE WIND SHEAR WILL AID IN SOME STRONG CELLS OVER AREA SAT
AFTERNOON.  HOWEVER...ALL THESE PARAMETERS MAXIMIZE FOR GREATEST
IMPACT JUST WEST OF THE SNAKE PLAIN.  THE 12Z ETA PROGS MOVE H8
CONVERGENCE/H3 DIVERGENCE COUPLETS ACROSS EAST ID LATE SAT EVENING
THEN A SECOND SHOT OF PVA/H3 DIVERGENCE WITH COLD FROPA ABOUT 06Z
SUN...FRONT STALLS OVER EAST ID SUN MORNING.  PHASING OF MAIN DYNAMICS
INDICATED FOR LOCALLY HIGHER QPFS OVER ZONES 22/23 SO WILL HIT POPS
HARDER THERE.  MODEL WINDS LOOK UNDERDONE AND THINK H8/H7 GRADS ENOUGH
FOR BREEZY CONDITIONS ALONG AND AHEAD OF FRONT IN VALLEY ZONES FOR
SAT/SAT NIGHT.  SHOWERS LINGER INTO SUN AS UPPER LOW LINGERS OVER
SOUTH ID WITH ABUNDANT WRAP-AROUND MOISTURE OVER AREA SUN NIGHT.
NGM/AVN POPS WOEFULLY LOW AND WILL STAY WITH POPS IN MED BRACKET...NGM
FWCS FOR TEMPS LOOKS ON TRACK.  MRF/NOGAPS RUNS MOVE UPPER LOW EAST OF
PIH ON MON THEN SHALLOW RIDGING DEVELOPS ACROSS AREA FOR TUE.
.WSR88D KSFX...VCP21 OPERATIONAL.

IDA EE 041/071 041/068 040 04123
PIH EE 043/073 043/069 041 04123

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:35 PM MDTSevere Thunderstorm WarningPIHBingham30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.